Article

Vanishing platelets: rapid and extreme tirofiban-induced thrombocytopenia after percutaneous coronary intervention for acute myocardial infarction.

Section of Cardiology, Department of Medicine, Aga Khan University Hospital, Karachi 74800, Pakistan.
Texas Heart Institute journal / from the Texas Heart Institute of St. Luke's Episcopal Hospital, Texas Children's Hospital (Impact Factor: 0.67). 01/2010; 37(1):109-12.
Source: PubMed

ABSTRACT Glycoprotein IIb/IIIa inhibitors are established treatment for patients who develop acute coronary syndromes. Thrombocytopenia is known to occur following the administration of various drugs, including heparin and glycoprotein IIb/IIIa inhibitors. In the case of glycoprotein IIb/IIIa inhibitors, the mechanism is thought to be drug-dependent antibodies. In most cases, the thrombocytopenia is mild or moderate in severity. Severe thrombocytopenia (platelet count, <50 x 10(9)/L) is distinctly rare. Herein, we report a case of tirofiban-induced thrombocytopenia in which the overall platelet count dropped precipitously to <1 x 10(9)/L within 12 hours of administration; recovery was relatively prolonged, possibly owing to concomitant renal insufficiency. The severity and the rapidity of onset emphasize the need to routinely check platelet counts early after tirofiban administration, in order to prevent sequelae.

0 Bookmarks
 · 
48 Views

Full-text

View
0 Downloads
Available from